Florida, 2007

Flash Flood and Lightning Strike in Florida, July 5, 2007

July 5, 2007 · NWS MFL · 2 events in 1 county or zone

For the fourth consecutive day, strong afternoon thunderstorms affected Southeast Florida. The strongest storms affected Miami-Dade County with flooding and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

For the fourth consecutive day, strong afternoon thunderstorms affected Southeast Florida. The strongest storms affected Miami-Dade County with flooding and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 5, 1:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT THU JUL 5 2007

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES HAS DEVELOPED EARLY THIS
AFTERNOON WITH SHOWERS AND THUNDERSTORMS ALONG BOTH THE SEA
BREEZES. THE STEERING FLOW IS FROM THE SOUTH TO SOUTHWEST
DIRECTION EARLY THIS AFTERNOON...DUE TO THE CIRCULATION AROUND THE
LOW PRESSURE SYSTEMS OVER CENTRAL FLORIDA. THIS SHOULD ALLOW FOR
THE WEST COAST SEA BREEZE TO PUSH INLAND...WHILE THE EAST COAST
SEA BREEZE REMAINS NEAR THE COAST. THE ONLY EXCEPTION TO THIS IS
THAT THE EAST COAST SEA BREEZE OVER MIAMI-DADE COUNTY SHOULD PUSH
INLAND FURTHER INTO THE EVERGLADES THROUGH THE AFTERNOON. SO WILL
CONTINUE WITH THE NUMEROUS ACTIVITY WITH LOCALLY HEAVY RAINFALL OVER
THE INTERIOR AND NORTHEAST AREAS...AND SCATTERED POPS OVER REST
OF THE CWA FOR THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT OVER THE CWA THIS
EVENING...AS THE HEATING OF THE DAY IS LOST. THE ONLY EXCEPTION TO
THIS IS THE WEST COAST AREAS WHERE THERE COULD SEE A FEW SHOWERS
AND THUNDERSTORMS DUE TO THE SOUTH TO SOUTHWEST STEERING FLOW. SO
WILL END THE SHOWERS AND THUNDERSTORM ACTIVITY BY MIDNIGHT TONIGHT
FOR MOST OF THE AREA...AND KEEP ISOLATED ACTIVITY GOING FOR THE
WEST COAST AREAS THROUGH TONIGHT.

THE LOW WILL OVER CENTRAL FLORIDA WILL MOVE NORTHEAST ON FRIDAY
INTO THE NORTHWEST ATLANTIC WATERS. THIS WILL ALLOW FOR HIGH
PRESSURE OVER ATLANTIC WATERS TO BUILD INTO SOUTH FLORIDA THIS
WEEKEND. THIS WILL ALLOW FOR THE WINDS TO SWING A LITTLE BIT MORE
SOUTH TO SOUTHEAST OVER THE CWA BY THIS WEEKEND...AND SHIFT THE
ACTIVITY A LITTLE BIT MORE WEST TO AROUND THE LAKE AND THE
INTERIOR AREAS.

HOWEVER...SOME DRIER AIR OVER THE ATLANTIC WATERS EAST OF THE
BAHAMA ISLANDS IS ALSO FORECAST TO WORK INTO THE CWA LATE THIS
WEEKEND WHICH COULD HELP TO REDUCE THE SHOWERS AND THUNDERSTORM
ACTIVITY.

SO WILL KEEP THE HIGHEST POPS OVER THE LAKE OKEECHOBEE AND
NORTHEAST AREAS ON FRIDAY...AND THEN SHIFT IT TO THE WEST A LITTLE
BIT THIS WEEKEND. WILL ALSO SO A TREND DOWN IN THE POPS THROUGH
THIS WEEKEND.

.EXTENDED FORECAST...
THE HIGH PRESSURE OVER SOUTH FLORIDA WILL SHIFT NORTHWARD INTO
NORTH FLORIDA EARLY NEXT WEEK ALLOWING FOR THE DRY AIR TO CONTINUE
TO WORK INTO SOUTH FLORIDA. THIS WILL ALLOW FOR THE STEERING FLOW
TO BE EASTERLY OVER THE CWA. SO THE HIGHEST POPS WILL BE OVER THE
WEST COAST AREAS EARLY NEXT WEEK BUT ONLY 30 PERCENT...WHILE REST
OF THE CWA WILL BE IN THE 20 PERCENT POPS.

THE MOISTURE WILL THEN RETURN TO THE AREA LATE NEXT WEEK ON THE
EASTERLY WIND FLOW...AS THE DRY AIR MOVES ON INTO THE GULF OF
MEXICO. SO THE POPS SHOULD RETURN BACK TO NORMAL FOR THE SECOND
HAVE OF THE WEEK WITH THE HIGHEST POPS STILL OVER THE WEST COAST
AREAS.

&&

.AVIATION...
SCATTERED CONVECTION THIS AFTERNOON WILL AFFECT THE FLA SE CST BUT
HAVE MOSTLY USED VCTS REMARKS IN THE TAFS DUE TO THE UNCERTAINTY OF
TIMING AND LOCATION. THESE STORMS WILL HANG AROUND UNTIL AT LEAST
22Z AND POSSIBLY THROUGH 02Z. BRIEF PERIODS OF IFR CONDITIONS ARE
POSSIBLE AT ALL SITES. KAPF EVEN HAS A POSSIBILITY WITH CONVECTIVE
DEVELOPMENT OVER THE GULF OF MEXICO MOVING ONSHORE. VFR WILL RETURN
AT ALL SITES AFT 02Z THROUGH EARLY FRIDAY.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION TONIGHT
THROUGH FRIDAY BEFORE SWINGING TO A SOUTHERLY FLOW THIS
WEEKEND...AS HIGH PRESSURE BUILDS INTO THE CWA FROM THE ATLANTIC
WATERS. THE WINDS WILL THEN SWING TO A EASTERLY DIRECTION EARLY
NEXT WEEK...AS THE HIGH MOVES NORTH OF THE CWA. THE WINDS SHOULD
ALSO REMAIN BELOW 10 KNOTS THROUGH THE WEEKEND BEFORE INCREASING
TO 10 TO 15 KNOTS EARLY NEXT WEEK. THE SEAS WILL ALSO REMAIN BELOW
2 FEET IS WEEKEND...BEFORE INCREASING TO 4 FEET EARLY NEXT WEEK IN
THE ATLANTIC WATERS.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL VALUES
THROUGH THE WEEKEND...DUE TO THE MOISTURE OVER THE CWA. SO NO
PROBLEMS WITH THE FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  76  90 / 40 50 20 40
FORT LAUDERDALE  78  90  78  90 / 30 40 20 30
MIAMI            79  90  79  90 / 20 30 20 30
NAPLES           76  91  76  91 / 20 50 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Jul 5, 5:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
612 AM EDT THU JUL 5 2007

FLZ063-066>075-168-172>174-052215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
612 AM EDT THU JUL 5 2007

...THUNDERSTORMS LIKELY THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF TAMIAMI TRAIL. THERE IS A
CHANCE OF THUNDERSTORMS ELSEWHERE. FREQUENT...DEADLY LIGHTNING
STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
ASSOCIATED WITH THESE STORMS.

WIND: THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.

FLOODING: SLOW STORM MOTION AND ABUNDANT MOISTURE WILL RESULT IN
HEAVY RAINFALL WITH ANY STORMS THAT DEVELOP. THIS WILL CREATE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF SOUTH FLORIDA
THROUGH WEDNESDAY...WITH THUNDERSTORMS MOST NUMEROUS DURING THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS TIME...GUSTY WINDS...
LIGHTNING AND LOCALLY HEAVY RAINFALL APPEAR TO BE THE PRIMARY
THREATS.

THE DEVELOPMENT OF STRONGER EASTERLY WINDS BY THE BEGINNING OF
NEXT WEEK WILL RESULT IN AN INCREASING THREAT FOR RIP CURRENTS
ALONG THE ATLANTIC COAST BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

In the hours before

Special weather statement, Jul 5, 12:54 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
154 PM EDT THU JUL 5 2007

FLZ067-068-051830-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
154 PM EDT THU JUL 5 2007

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES WEST OF LOXAHATCHEE
NATIONAL WILDLIFE REFUGE...OR 14 MILES WEST OF BOYNTON BEACH...MOVING
NORTHEAST AT 15 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY
STRENGTHENS.

THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. TREES AND OPEN SHELTERS
FOUND ON BEACHES OR GOLF COURSES OFFER NO PROTECTION. GET INDOORS
NOW

KOB
Special weather statement, Jul 5, 1:00 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT THU JUL 5 2007

FLZ074-173-051830-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
200 PM EDT THU JUL 5 2007

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI INTERNATIONAL A/P...OR NEAR CORAL
GABLES...MOVING NORTHEAST AT 15 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

KOB
Special weather statement, Jul 5, 1:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
228 PM EDT THU JUL 5 2007

FLZ068-168-051930-
METRO PALM BEACH-COASTAL PALM BEACH-
INCLUDING THE CITIES OF...WEST PALM BEACH...JUPITER...
PALM BEACH...BOCA RATON
228 PM EDT THU JUL 5 2007

...STRONG THUNDERSTORMS MOVING INTO METRO PALM BEACH COUNTY...

AT 225 PM...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME STRONG...
WERE MOVING INTO THE METRO AREAS OF PAL BEACH COUNTY MAINLY NEAR
AND NORTH OF BOYNTON BEACH. THE STRONGEST ACTIVITY WILL BE IN THE
JUPITER AREA. EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 40
MPH AND TORRENTIAL DOWNPOURS.
Special weather statement, Jul 5, 1:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
242 PM EDT THU JUL 5 2007

FLZ074-173-051945-
METRO MIAMI DADE-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...MIAMI...AVENTURA...MIAMI BEACH...
CORAL GABLES...CUTLER BAY...HOMESTEAD
242 PM EDT THU JUL 5 2007

...STRONG THUNDERSTORMS AFFECTING MIAMI METROPOLITAN AREA...

A CLUSTER OF STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH THE
MIAMI METROPOLITAN AREA. THESE STORMS WERE LOCATED FROM SOUTH
MIAMI TO KENDALL MOVING SOUTH AT 5 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING INTENSE LIGHTNING...GUSTY WINDS TO 50
MPH...AND TORRENTIAL RAINFALL. MOTORISTS DRIVING THE REGIONAL
ROADWAYS, ESPECIALLY ALONG U S ONE AND THE PALMETTO EXPRESSWAY
SHOULD BEWARE OF STANDING WATER IN POORLY DRAINED LOCATIONS ALONG
WITH VISIBILITIES TO NEAR ZERO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Miami-Dade

When
July 5, 4:00 PM EST to 5:30 PM EST
Where
Miami-Dade County, South Miami to 2 mi SW of Kendall
Cause
Heavy Rain
Reported by
County Official
Coordinates
25.700, -80.280

Street flooding was reported in South Miami and The Falls from very heavy rains. A former NWS employee measured 6 inches of rain in a little over 3 hours in South Miami. Street flooding was reported at the intersection of SW 40th Street and SW 67th Avenue in South Miami, as well as along SW 136th Street near The Falls Mall.

Lightning, Miami-Dade

When
July 5, 4:30 PM EST
Where
Miami-Dade County, Coral Gables
Property damage
$30,000
Reported by
Newspaper
Coordinates
25.750, -80.250

A home on SW 13th Street in the Little Gables area was struck by |lightning. The bolt struck a tree before hitting the house, scattering pieces of the roof across the street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50304, 50306.